Alert archive / South Dakota / River Flood Warnings in 2022

River Flood Warning 13, NWS Aberdeen, SD

May 30, 2022Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at May 30, 2022, 8:25 PM CDT for Codington County, South Dakota. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2022, 8:25 PM CDT (01:25 UTC)
Expired
May 31, 2022, 10:30 AM CDT
In force
14 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Branch Tributary Mud Creek near Rauville (RVLS2).

Action stage
3.5 ft
Minor stage
4 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

261 
WGUS43 KABR 310125
FLWABR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Aberdeen SD
825 PM CDT Mon May 30 2022

...The National Weather Service in Aberdeen SD has issued a Flood 
Warning for the following rivers in South Dakota...

  South Branch Tributary Mud Creek near Rauville affecting 
  Codington County.

  Mud Creek near Rauville affecting Codington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov/abr.

The next statement will be issued on Tuesday.

&&


SDC029-010130-
/O.NEW.KABR.FL.W.0013.220531T0125Z-000000T0000Z/
/RVLS2.1.ER.220531T0032Z.220531T0100Z.000000T0000Z.NR/
825 PM CDT Mon May 30 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring. 

* WHERE...South Branch Tributary Mud Creek near Rauville.

* WHEN...From this evening until further notice.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Monday the stage was 4.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 PM CDT Monday was 4.2 feet.
  - Flood stage is 4.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4497 9706 4494 9707 4494 9712 4497 9713


$$

SDC029-010130-
/O.NEW.KABR.FL.W.0012.220531T0125Z-000000T0000Z/
/RAUS2.1.ER.220530T2311Z.220531T0100Z.000000T0000Z.NO/
825 PM CDT Mon May 30 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Mud Creek near Rauville.

* WHEN...From this evening until further notice.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Monday the stage was 9.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 PM CDT Monday was 9.7 feet.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4503 9706 4498 9709 4497 9713 4500 9713
      4504 9711


$$

TMT
1 follow-up statement
971 
WGUS83 KABR 311530
FLSABR

Flood Statement
National Weather Service Aberdeen SD
1030 AM CDT Tue May 31 2022

...The Flood Warning is cancelled for the following rivers in South 
Dakota...

  South Branch Tributary Mud Creek near Rauville affecting 
  Codington County.

SDC029-311630-
/O.CAN.KABR.FL.W.0013.000000T0000Z-220531T1530Z/
/RVLS2.1.ER.220531T0032Z.220531T0100Z.000000T0000Z.NR/
1030 AM CDT Tue May 31 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the South Branch Tributary Mud Creek near Rauville.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Tuesday the stage was 3.9 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 AM CDT Tuesday was 4.2 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4497 9706 4494 9707 4494 9712 4497 9713


$$

Parkin

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at May 30, 8:14 PM CDT, 11 minutes earlier.

Area forecast discussion, May 30, 8:14 PM CDT, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
814 PM CDT Mon May 30 2022

.UPDATE...
Issued at 804 PM CDT Mon May 30 2022

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 346 PM CDT Mon May 30 2022

Active weather continues this afternoon across our eastern
forecast zones. A potent sfc low pressure system is centered
across portions of southeast and east-central SD at mid-
afternoon. This low pressure is anchored on a stationary sfc
boundary draped across the eastern Dakotas. This low will continue
tracking north northeastward through the remainder of the
afternoon into northeast sections of SD. Severe storms have pretty
much been hugging our eastern zones where the best instability and
shear remain present. Our far eastern zones will continue to
retain this favorable environment for severe storms through the
remainder of this afternoon and at the very latest into the very
early evening hours. By around 00Z, the severe threats will be
diminished with even the most intense storms by that time will be
east of our area into MN. A few rounds of heavy rainfall across
our northeast SD counties the last few days led us to post a Flood
Watch into this evening. Some scattered flooding is possible in
those spots as today's event winds down and the heaviest rainfall
potential diminishes.

Going into tonight and Tuesday, more quiet conditions will begin
to take hold. A tight pressure gradient will begin to set up
across our western zones as the low tracks northeast. 0.5km AGL wind
progs show an area of 35-45 kts sliding down out of ND and into
our northwest and west zones later tonight into Tuesday morning.
It does look marginal for a headline in spots, but decided to play
it safe and post a wind advisory for those areas. A much cooler
air mass will move in tonight and persist through Tuesday. Much
below normal temperatures in the low to mid 60s are expected.
Parts of the area will see more instability type showers through
the day in the cooler air mass regime. More drier conditions are
expected by mid-late week as temperatures gradually modify back
closer to normal for early June.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 804 PM CDT Mon May 30 2022

Terminals KABR,KATY,KPIR,KMBG

Low pressure will continue to churn across the region tonight.
Periods of rain showers, some locally heavy, along with an
occasional thunderstorms can be expected at KABR, and perhaps KATY
later tonight. KPIR and KMBG will probably end up mostly dry
tonight. A mix of MVFR/IFR cigs and visbies will accompany the
rain, with some lingering sub-VFR low cloudiness around in the
morning at all terminals, before conditions show improvement into
the afternoon. Expect some strong northwest winds to develop on
Tuesday as well.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 PM CDT /noon MDT/ Tuesday for SDZ003-004-
     009-015-016-033>035.

     Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
     019>023.

MN...None.
&&

UPDATE...Dorn
DISCUSSION...Vipond
AVIATION...Dorn
Hazardous weather outlook, May 30, 4:40 AM CDT, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Mon May 30 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A significant severe storm threat exists today, especially along and
east of the James River Valley. Storms will likely develop by early
afternoon and pose a severe threat through through mid to late
afternoon. Supercells and all forms of severe weather can be
expected. This includes hail larger than golf balls, winds in excess
of 70 mph and multiple tornadoes. Storms will be moving very fast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, May 30, 4:08 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 WSW GRACEVILLE        45.56N 96.49W
05/30/2022  M65 MPH          BIG STONE          MN   MESONET

&&

SD
Special weather statement, May 30, 6:55 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
655 PM CDT Mon May 30 2022

SDZ023-310015-
Deuel SD-
655 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of eastern Deuel County
through 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toronto, or 14 miles east of Estelline, moving northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Astoria around 655 PM CDT.
  Brandt around 700 PM CDT.
  Lake Cochrane Rec Area around 705 PM CDT.
  Gary around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4455 9675 4497 9646 4454 9645
TIME...MOT...LOC 2351Z 218DEG 57KT 4453 9661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dorn
Special weather statement, May 30, 7:04 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT Mon May 30 2022

SDZ007-011-310045-
Marshall SD-Day SD-
704 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of north central Day
and southwestern Marshall Counties through 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Langford, or 15 miles south of
Britton, moving northwest at 25 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Langford around 715 PM CDT.

Other locations in the path of this storm include Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4555 9768 4553 9772 4565 9798 4574 9798
      4580 9789
TIME...MOT...LOC 0003Z 141DEG 21KT 4556 9773

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Dorn
Special weather statement, May 30, 7:12 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
712 PM CDT Mon May 30 2022

SDZ007-310100-
Marshall SD-
712 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of central Marshall
County through 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Fort Sisseton State Park, or 11
miles southeast of Britton, moving north at 30 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
  Kidder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4563 9753 4562 9758 4593 9785 4594 9761
TIME...MOT...LOC 0011Z 167DEG 27KT 4567 9758

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Dorn
Special weather statement, May 30, 7:37 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
737 PM CDT Mon May 30 2022

MNZ039-046-SDZ005>008-010-011-016-017-310215-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen,
Britton, Sisseton, Ipswich, Webster, Gettysburg, and Faulkton
737 PM CDT Mon May 30 2022

...FUNNEL CLOUDS AND WEAK/BRIEF TORNADO POTENTIAL...

The atmosphere is such across northeast South Dakota and west
central Minnesota that a few funnel clouds may form this evening,
or even a brief, weak tornado. The longevity of any funnel cloud
or weak tornado will be short, with minimal threats to life and
property.

TMT
Special weather statement, May 30, 8:02 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 PM CDT Mon May 30 2022

SDZ006-007-310145-
Marshall SD-Brown SD-
802 PM CDT Mon May 30 2022

...Strong thunderstorms will impact portions of west central Marshall
and east central Brown Counties through 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from Amherst
to 6 miles south of Westport. Movement was east at 15 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Amherst around 805 PM CDT.

Other locations in the path of these storms include Britton, Putney
and Tacoma Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4578 9761 4548 9830 4560 9853 4585 9791
TIME...MOT...LOC 0102Z 274DEG 12KT 4576 9790 4556 9846

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTSpecial Weather StatementABRMarshall41 min
May 30, 7:12 PM CDTSpecial Weather StatementABRMarshall48 min
May 30, 7:20 PM CDTSevere Thunderstorm WarningABRRoberts40 min
May 30, 8:02 PM CDTSpecial Weather StatementABRBrown43 min
May 30, 8:25 PM CDTRiver Flood WarningABRCodington24 hr
May 31, 2:31 AM CDTRiver Flood WarningABRCodington7 hr
May 31, 2:32 AM CDTRiver Flood WarningABRHamlin5 days
May 31, 8:00 AM CDTRiver Flood WarningABRCodington6 hr
May 31, 9:31 AM CDTRiver Flood WarningABRCodington20 hr

Nearby

River Flood Warnings in South Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.